MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 05/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1: phone: (b)(6), fax: (b)(6), postal code: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported to cook that a provider suspected a type 3b endoleak at the conclusion of a procedure where a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg was placed.The patient had been diagnosed with an aortic aneurysm and atrial fibrillation (recent diagnosis, date unknown).On (b)(6) 2023 he underwent a fenestrated endovascular aortic repair (fevar) where the following cook devices were implanted: cook custom made fenestrated graft, (rpn: aaa-reinforced-fen-prox, lot number ac1125954).Cook custom made bifurcated main body graft (rpn: aaa-bifurcated-graft, lot number ac1125955).Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot number 14220387).Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot number 14154411).All grafts were implanted with technical success.However, on the final run, there was an endoleak noted.The source of the endoleak was unclear and could not be determine or classified by any party on the day of the procedure.Multiple angiography runs were completed at the proximal end around the visceral vessels and also in each limb.No further confirmation of where the leak was originating from could be determined on the day of the procedure.A competitor's short cuff was placed distal to the lowest renal artery but distal enough to allow room for further intervention in the future.The cuff was placed in an effort to exclude an endoleak from the junction of the proximal and distal custom-made grafts.However, the endoleak persisted on the completion angiography.The facility placed an order for a custom made short distal bifurcated body graft with an inverted limb section in order to reline the graft and exclude the endoleak.Further endovascular aortic repair (evar) was completed on (b)(6) 2023.The patient's in-situ grafts were re-lined using the following cook grafts: cook custom made graft (rpn: aaa-body-inverted-leg, lot number ac1141169).Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-56-zt, lot number 14993093).Additional cook devices that were reported to be customary to support the procedure included: cook lunderquist wire, cook ansel sheaths, and cook coda balloons.The endoleak resolved on the completion angiogram.The relining procedure was considered a technical success deemed by the physician team.The focus of this report is the type 3b endoleak on the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot number 14220387) that required relining.An additional report will be submitted under patient identifier (b)(6).
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Correction: b3, h6- annex f investigation ¿ evaluation it was reported to cook that a provider suspected a type 3b endoleak at the conclusion of a procedure where a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg was placed.The patient had been diagnosed with an aortic aneurysm and atrial fibrillation (recent diagnosis, date unknown).On (b)(6) 2023 he underwent a fenestrated endovascular aortic repair (fevar) where the following cook devices were implanted: cook custom made fenestrated graft, cook custom made bifurcated main body graft, cook zenith flex with spiral-z technology aaa endovascular graft iliac leg, and cook zenith flex with spiral-z technology aaa endovascular graft iliac leg.All grafts were implanted with technical success.However, on the final run, there was an endoleak noted.The source of the endoleak was unclear and could not be determine or classified by any party on the day of the procedure.Multiple angiography runs were completed at the proximal end around the visceral vessels and also in each limb.No further confirmation of where the leak was originating from could be determined on the day of the procedure.A competitor's short cuff was placed distal to the lowest renal artery but distal enough to allow room for further intervention in the future.The cuff was placed in an effort to exclude an endoleak from the junction of the proximal and distal custom-made grafts.However, the endoleak persisted on the completion angiography.The facility placed an order for a custom made short distal bifurcated body graft with an inverted limb section in order to reline the graft and exclude the endoleak.Further endovascular aortic repair (evar) was completed on (b)(6) 2023.The patient's in-situ grafts were re-lined using a cook custom made graft and a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg.The endoleak resolved on the completion angiogram.The relining procedure was considered a technical success deemed by the physician team.The focus of this report is the type 3b endoleak on the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg that required relining.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.A type iii endoleak was confirmed by endoleak resolution after relining and the absence of other endoleaks on follow up cta.Whether the endoleak represented a type iiib or type iiia endoleak and which component was involved cannot be confirmed.Immediately post implantation at least three endoleaks were present.These included a type iiia endoleak between the custom made device (cmd) and the distal bifurcated body, a right type ib endoleak (capture in report with patient identifier 418876), and a left zsle type iiib endoleak or contralateral gate type iiia endoleak.The endoleak multiplicity and persistence of the cmd/bifurcated type iiia endoleak after cuff implant indicated the presence of more generalized endoleak provoking factors such as high act anticoagulation and increased lumen pressures from outflow obstruction.The only single layered portion of the mainbody was the flow divider.Because a portion of the endoleak originated from near the flow divider (figure 1), an anteriorly jetting type iiib flow divider endoleak at implantation was still a possibility.However, this was not confirmed on the subsequent cta.The cta endoleak was most consistent with a type iiib left zsle suture hole endoleak and much less likely a contralateral gate/ left zsle type iiia endoleak.Absence of the highest density contrast anterior to the aneurysm sac made a flow divider type iiib source very unlikely.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The site provided lots for two zsle-20-56, but it is unknown which graft was used in the left limb.Therefore, a device history record review was completed for both devices lots.A review of the dhrs for the reported device lots and the related subassembly lots revealed no relevant non-conformances.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: "4 warnings and precautions ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.3 pre-procedure measurement techniques and imaging lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhances follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up ¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding and compression.4.5 implant procedure ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessal may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.4.6 molding balloon use ¿ use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aneurysm enlargement ¿ aneurysm rupture and death ¿ bleeding, hematoma or coagulopathy ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: ¿ risks and differences between endovascular repair and surgical repair ¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg ¿ patient¿s ability to tolerat general, regional or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular accesstechniques and sccessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information physician should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use pre-implant determinants verify from pre-implant planning that the correct devices has been selected.Determinants include: 1.Femoral artery selection for introduction of the delivery system (i.E., define respective contralateral and ipsilateral iliac arteries) 2.Angulation of aortic neck, aneurysm and iliac arteries 3.Diameters of infrarenal aortic neck and distal iliac arteries.4.Length from the aortic bifurcation of a previously placed main body or renu form the zenith aaa endovascular graft family of products to the internal iliac arteries/attachment site(s).5.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.6.Degree of vascular calcification 12.1 general ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals." based on the information provided, expert review of medical imaging provided by the facility, and the results of the investigation, cook could not establish a definitive cause for the event.The image reviewer noted ¿the cta endoleak was most consistent with a type iiib left zsle suture hole endoleak and much less likely a contralateral gate/ left zsle type iiia endoleak¿.It was also stated that immediately post implantation there were at least three endoleaks present.This included the type iiib endoleak investigated in this complaint.The reviewer speculated because of the multiplicity of endoleaks this indicated more generalized endoleak provoking factors such as a high act (activated clotting time) anticoagulation and increased lumen pressures form outflow obstruction.However, the patient¿s coagulation status preoperatively and postoperatively is not known.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17944298
Report Number1820334-2023-01391
Device Sequence Number8224785
Product Code MIH
UDI-Device Identifier10827002552415
UDI-Public(01)10827002552415(17)240923(10)14220387
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2024
Device Model NumberN/A
Device Catalogue NumberZSLE-20-56-ZT
Device Lot Number14220387
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/19/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date01/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: AAA-BIFURCATED-GRAFT, LOT: AC1125955.; COOK RPN: AAA-REINFORCED-FEN-PROX, LOT: AC1125954.; COOK RPN: ZSLE-20-56-ZT, LOT 14154411.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale